The striking similarity and timely fashion of the clinical presentation of these siblings suggested either a toxic environmental exposure or ingestion. Both children had some elements of CNS depression, respiratory difficulty, hypersecretion and miotic pupils. This constellation of findings is highly suggestive of a cholinergic toxidrome, and additional inquiry revealed exposure to OC.
OCs are commonly used in agricultural products, including insecticides and defoliants. They are rapidly absorbed by all routes of exposure, including dermal, respiratory and gastrointestinal, and irreversibly inhibit the enzyme acetylcholinesterase at cholinergic synapses, resulting in excess cholinergic stimulation at the neuromuscular junction, the sympathetic and parasympathetic nervous systems, and the CNS .
In our patients the absorption was probably via different routes, the skin, and the mouth, and/or via the respiratory tract while they were spraying the solution at each other in the bathroom.
The initial management should be directed toward securing and maintaining a stable patent airway and assuring adequate gas exchange and end-organ perfusion. Once these elements are stable and secure, efforts can be directed toward establishing a definitive diagnosis and treatment.
Unlike adults, infants mainly present with acute CNS depression  and do not demonstrate the typical muscarinic effects. Symptoms such as fasciculation, bradycardia and acute respiratory failure are more common in children .
Tachycardia, rather than bradycardia, has been noted upon presentation in 49% of children presenting with OI .
The acute respiratory failure in our cases was likely multifactorial in origin, resulting from secretions and bronchospasm from muscarinic stimulation. In addition, stimulation of nicotinic receptors causes weakness and paresis of the respiratory muscles .
The bradycardia event in our first case was most probably secondary to an apneic episode.
Acute OI is a clinical diagnosis. Red blood cell cholinesterase levels are usually markedly diminished, but this laboratory test is seldom readily available. Although plasma PCE levels may be diminished as well, still there is little correlation with acetylcholinesterase activity in either the brain or at the neuromuscular junction [4, 9]. However, the decrease in PCE levels may serve as a marker of exposure to OC and supports the diagnosis. The diagnosis is therefore based on a history of exposure, recognition of the cholinergic toxidrome, and improvement or resolution of symptoms after appropriate treatment [4, 9, 10].
Treatment is aimed at reversal of muscarinic signs with atropine and enzyme reactivation by pralidoximes. Frequent atropine doses or continuous titrated infusions are used to achieve drying of secretions and the resolution of bradycardia [11, 12]. Tachycardia, however, is not a contraindication to atropine administration . The pupillary response (resolution of miosis) is not considered an end point of atropine therapy, as miosis may persist for weeks after significant exposure . In our cases, the miosis was resolved within 12 and 24 h in the girl and boy, respectively.
Unfortunately, atropinization does not reverse either the central or nicotinic cholinergic signs or symptoms, particularly the muscle weakness and/or paralysis. A different dose of pralidoxime or a continuous infusion is used in severe poisoning up to the resolution of the symptoms or restoration of normal plasma PCE levels .
This antidote is best used as early as is reasonable before irreversible inhibition of acetylcholinesterase occurs. A loading dose of 25 to 50 mg/kg followed by a repetitive administration or a continuous infusion of 10 to 20 mg/kg per hour is administered until muscle weakness and fasciculation resolve .
Note that health care personnel can develop OI through either dermal or respiratory exposure, and measures should be taken in order to avoid this. In our cases the health care personnel involved developed headaches, but this situation was quite easily resolved by aeration of the room where the patients were treated. Moreover, we should advise the personnel to wear gloves, masks and glasses when decontaminating the patient's skin and to hermitically seal the patients' clothes in a closed bag .